Friday, May 20, 2011

What Would It Be?

If you had just one thing to tell the RLS Foundation, what would it be?

14 comments:

Donna McLellan said...

One thing? hmmm............
In a word or two, a campaign of PSA's would be nice, since awareness is so sadly lacking in the general population.

Donna McLellan said...

You know I can't say just one thing! LOL I was just looking over the surgery fact sheet on the rls.org web site, and some of that info is woefully out of date, especially the section that talks about meds to use for tratment of RLS. Part of awareness is getting all that info up to date. Requip and Sinemet are the only meds listed, and Sinemet is the "old fashioned med" even though I know several people that still use it, despite the augmentation issues. Mirapex is not even mentioned, so that tells us how old the fact sheet is. I'm just saying if I am going to send people there for information, I want it to be up to date. That is part of awareness. This is the file we like print out for surgeons and anesthesiologists
so it needs to be redone. It would only take 10 minutes. :o)

Welcome! said...

Donna, thanks for the feed back! You raise some very valid points. As for the PSA's, those take money to produce and promote; money that isn't there right now. I would love to see PSA's, magazine and newspaper ads, all of that but the funds just aren't there. That's why it is so important to lead people to the RLS website, discussion board and facebook. That's all that is available to us at this time.

I looked at the surgery pamphlet. It was updated in 2010 and they do keep tabs on new medications or treatments. Mirapex and Requip are both on there, just not with those names. They are the dopamine agonists listed with the "real" names. Since this is aimed more at doctors and surgeons, that's the way they list it. As for the Sinemet, that's something I can bring up. This pamplet was reviewed by the medical advisory board for the foundation so should be pretty acurate. If they left in Sinemet, then they must have had a reason. But who knows for sure? Thanks for your comments and I hope you will send people to that information.

Anonymous said...

Fibromyalgia has been difficult to live with but RLS is by far worse. The older I get the worse it gets. It keeps me exhausted because of all the sleep I miss and from the constant thrashing of my legs. Sometimes I just wish I could shoot myself and stop the constant moving and jerking once and for all.

Karin Whealon said...

This is right off the cuff. I have had RLS for about 14 years. I suffered the first 10 without the correct medication. Then, my pharmacist helped me get started and after 4 tries, I am on Mirapex - .125 and take one at 4:00 p.m. and 1 1/2 to 2 between 10:00 and before I go to bed. If I am going to go to a concert, where I will have to sit, I would take one at 2:00, then 5:00, so I might be able to make it through. Mirapex makes me restless, if I sit after taking it, so I keep busy.// Requip
was too strong for me, even after I cut the smallest dosage in 6 parts-effected my whole body. I set my phone timer to remind me to take both of my pills and I have a snooze, so I can pick another time, if need be. Happier now with RLS. Thanks, Karin Whealon

early2250 said...

I am new to this blog so I may be sharing information that is 'old' news to all of you. We know that caffeine is a "NO NO" if you have RLS but I have found that sugar is a "NO NO" also. Just as 'bad' for me as caffeine. I have been using Sinemet for about 10 years. It has worked for me. I just changed pharmacies and the tablets I am now taking are stronger that those I used to take. I, also, just found out that Sinemet can cause sleeplessness. I could not sleep the first two nights on the tablets I just started taking. Someone mentioned the 'augmentation issue'. What is that? Can someone please explain? Thank you. Kate early2250@gmail.com

Anonymous said...

Hello everyone, Iknow there is a new drug coming out soon, Horizant Extended Release Tablets(gabapentin enacarbil) is the other name. I don't know anything about it but did google it.

Terry said...

I have one amazing word and it is "magnesium". Yep, it has pretty much eliminated my RLS. I was on Requip and Mirapex and had horrible side effects.
Go and get 250mg. of Magnesium and take it at night. I actually split that pill in half now and sitll get the same benefit. It is worth a try!!! But stay away from the magnesium combos like Calcium and magnesium. I don't think they work as well. I feel for all of you!

Welcome! said...

First, let me apologize to each of you for not posting back sooner. I keep track of the blog when I am away from home but by iPhone. It's hard to type on it!

Let me address the issue of augmentation. Basically,your symptoms will start earlier in the day. So you start taking medication earlier until it all gets out of hand. Increasing your dosage instead of taking it earlier and earlier might even make your symtoms worse. When this occurs, you need to talk to your doctor about trying a different medication.

Horizant will be coming out in July. It is an extended-release medication in a different family than Requip or Mirapex. Hopefully people who can't use those two might find relief with Horizant. As of now, these are the only three medications approved by the FDA for specific RLS use. There are many other medications that are prescribed for RLS but not actually approved by the FDA. These are called "Off-label" medications.

As for magnesium--if that works for you, wonderful! It doesn't for everyone (like me) but many people do have success with it. I would always encourage talking with your doctor first before taking any minerals as some can cause serious problems if used incorrectly.

I also have fibromyalgia with RLS so I understand your pain (no pun intended!) Learning how to "read" your body, knowing what helps, what hurts, what works, what doesn't--let's us have some control over this disorder. So keeping a diary of what you eat or drink, exercise habits, caffeine intake all helps us learn what can cause RLS to be worse than normal. So, Karen, you are doing the right thing. You have to understand and listen to your body, experiment with what works and what doesn't. However, do not experiment with medications without the knowledge of your doctor!

Lastly, there is help available even when you feel you are at the end of your rope. It may take some time, it WILL take learning about RLS (from both you and your doctor), and it isn't always easy. I wish I had a magic potion that would make it go away for all of us. Just know that you are not alone with this. We all understand how you feel. Please talk to someone about it--me, another sufferer, try the Discussion Board at rls.org. We will help all we can.

Moon and Stars,
Kathy

Anonymous said...

About a year ago I used an "Ask the Doctor". I would like to try again, but am unable to find the link. Can you help me. Thanks

badnights said...

Anonymous, is this the site you were using? I found it a few years ago but I don't think it's being maintained: http://www.rlsvegas.com/Ask_The_Doctor.php.

An Ask-the-doctor page is a good idea for the RLS Foundation website. I wonder if enough doctors would be willing to participate?

Meanwhile, you can try asking Dr Buchfuhrer questions about WED (RLS) at www.rlshelp.org

Kathy said...

The RLS Foundation has an "Ask The Doctor" page in each edition of NightWalker magazine. SPace is limited though and questions submitted might not be answered there because it has been answered before or might not be pertinent to many people. Finding doctors who are willint to take a project like this on is hard. I do understand that Dr. B does all he can to answer questions. The first link is not one associated with the Foundation so I can't comment on it.

The Foundation has started having some teleconferences that are free to join. They have various people from the medical community on to speak and answer questions. If you don't get NightWalker magazine, check out www.rls.org occasionally to see when and where the next one will be.

denchin said...

oh dear i think my reply is really late but i'll say this anyway.
thank you RLS foundation for being a platform for people to seek help and information and to share. knowing you're not alone or crazy makes a lot of difference. thank you for being there!

Welcome! said...

Don't apologize! Thanks so much for taking the time to post!